I've been on Antibiotics & Prednisolone on on off since Christmas because of Chest infections. I've got an appointment with my Dr in 2 weeks time to see if he'll prescribe the Prednisolone long term as my breathing is so much better while taking them, maybe reducing the dose to 3 a day instead of the usual 6 a day. Hoping to hear if anyone else takes them long term & if so what side affects do they have. I find Health unlocked a great help to me with COPD. THANK YOU ALL.
Prednisolone: I've been on Antibiotics... - British Lung Foun...
British Lung Foundation
Hello Jansy16 .
I've been on Predisone for about three years non stop. My doctor does not recommend I go off them. Main side effects for me have been bruising easily, thinner hair, trouble sleeping, bloating and increased appetite. I've learned to live with it and control my diet. In the long run it can also effect bone density.
Do discuss with your doctor. I hope you find the best solution for you.
Cas xx 🍀
Can you tell me please what dose you have been on for the three years?
Hello canalchris .
I started off on 15mg I think it was and now my maintenance dose is five. 👍 Doctors here have never been hesitant with regards to prescribing Predisone. Good or not, I'm not sure, but it works for me and keeps my breathing tolerable.
Thank you Caspian's, I could do with putting some weight on as lost a lot since being diagnosed with COPD.
I have been in a running battle over long term use of preds for nearly two years now. Like you I was on a roller coaster of being better , and the suffering an exacerbation. The respiratory nurse agreed with me that a " maintenance dose" of prednisolone would work for me. She couldn't prescribe it. My GP couldn't prescribe it .
I was just about to go to Portugal for a long term winter stay, the doctor in Portugal thought it was a brilliant idea and I have been on 5mg per day since.
However upon return to UK I had an appointment to see a consultant to get "permission for the prednisolone" , I told her I'd been taking them , she was furious. Lecturing me regarding side effects etc, and insisted I stop and take azythromycin instead.
I'm back in the UK for good now so am determined to get the medical profession to see it my way..
My point is, we know our ailments and diseases better than any doctor or consultant, we live this life after all day by day, the consultant didn't know me from Adam, she was only reading my notes for the first time as she was giving me a dressing down, if I choose to take a medicine wich improves my daily life, and gives me better breathing, I don't really give a tinkers cuss about long term effects.
Best of luck with all your treatment choices.
I am in the same situation as you, Jansy16, suffering from chest infections since Christmas, and you have my sympathy. I have been prescribed Amoxicillin and Prednisolone over this period. but I am still out of breath and can't walk unaided. As canalchris says in his reply, we know our ailments better than any medics and we have to use our own judgement about long term effects; probably easier for me as I am nearly 84, so immediate relief is paramount. Kind thoughts, Albert.
It's all very much a balancing act and the most important thing is keeping you well.
I have been on pred for 4.5 years now, down to 7mg the bodies naturally producing levels - tried going lower but it was causing me problems and this is the crunch and this has been mentioned before bone density, I have developed osteopenia so more tablets due to pred but it's keeping me breathing well so it's a price that sometimes you need to weigh up and as long as your in the know and your being checked over regularly by health professionals its all a balancing act to keep as healthy as you can!
Best wishes always ☺
One other thing to look out for, if you have anxiety, it can send you into overdrive!
I took 10 mg as a maintenance for quite awhile only use now when I get sick. I worry about long term steroid use.
I have Prednisolone in my rescue pack which at present is needed every other month. My side effects seem to be bruising, skin thinning, increased appetite and getting the "shakes".
Funnily, I was thinking about this the other day. Had a course of pred back in January, and when I went to clinic just after finishing course, I was saying I felt a bit better than usual. Dr said, pred may have given me a boost. Just had another two courses, one with amoxycilin and then clarithromycin. I have a feeling that they will only agree to maintenance dose in extreme circumstances, and they have a huge effect on body, immune system for one. But I will ask question when I next go to resp. clinic at Brompton in May
I suffered a lot with Cronic Broncitis and I was on Prendislone/Prendisone for quite a few months. I ended up with high blood sugar which I never ever had before. My feet swelled up and very short of breath. Legs got very tired.
Now been off them long time and blood sugar back to normal, no feet swelling, legs are not as tired as before.
Google them and read many top doctors ect, give many comments on them.
I have had COPD for some years now and at the start in 2004 I was getting regular exacerbations. In the 5 yrs between 04 and 09 I had 30 acute exacerbations, each time treated with Amoxycilin and preds. Obviously that did not work very well. At one point I was getting a chest infection every 4 weeks. Eventually I was put on a 250mg dose of azithromycin 3x a week. I have been on that for 10 yrs without an exacerbation. I have also found that for me (I stress that this is what works for me) amoxycillin is not good enough and I keep doxycilin as an emergency pack along with preds. I too get bruised easily from the steroids in my inhalers. But once I steadied my COPD I went to pulmonary rehabilitation and also worked out in a gym. It was slow to start with, but I have found that regular exercise, as forceful as I can take, keeps me stable. I am now much better than I was in 2004.
Just to add: I take Adcal 2x a day along with large doses of vitamin D, plus vitamins B & C. I go to a gym 3x a week and see a personal trainer twice a week. He pushes me to my limits, but makes my lungs work hard each time. At the beginning I was in despair and couldn't go out as I couldn't breathe. Now I know what I can do and work within those limits.
" Jansy..DO! Be careful regarding taking predlislone.. I had an extremely difficult year last year resulting in me having to take the steriods nearly every month for a year lasting result for me now is. My Adrenalin gland has died on me and no longer is working..After a lot of tests I have been told I have Addisans diease.. for over using steriods.. And I was close to death as a result... I am now on 2x 10mg in the morning. And 1..10mg in the evening.. I have to take them now for the rest of my life. I have osteoarthritis as a result very thin skin..hair loss..the list goes on..Do PLEASE! ...Do talk to your Dr before you have the same problems that I now have by over using Steriods....Megan. "
Hello I'm foxy79
RE your perdiesoline I can see your happy cause it's a great help but it's all illusion nothing last for longer my friend effects after are more worse I've been on it for short term then my consultant retired no reliesed I'm on it since then 8years can't live without it worse thing is if I go down more then 20ml I get Ill chest infection etc cause of been on I have blotting stomach my weight has doubled that's one side effects next it shrinks your bones like sharpener can't spell it something prostrate many more breathing problems it's only OK for few months as you get use to one dose your body wants more top up try less as possible if can hope it works out for you 👍
I have it in my rescue pack but i really struggle with its side affects. I dont take it very often for this reason but obvouisly if i really needed to I would.
Does anyone know of an alternative that works?
At the end of the day if a maintanance dose works for you- i say go for it as quality of life is so important to mental health etc.
Just had my first cataract removed which is apparently a side effect of taking prednisalone as my emergency pack with amoxicillin for about 5 years. So be careful.
I'm in exactly the same situation. dropped off a letter to my doctor asking for regular Prednisolone. I discovered by finishing my course of antibiotics and Pred my breathing got srained. I took some Pred and could breathe again.
It's worth facing the side effects for the difference it makes to actually breathe. I will be using my salt pipe to disinfect my airways, also I have a Dyson hot & cool fan running to give me cool, clean air. Don't mind if I eat too much, lost 3 stones over the last couple of years.
edited by moderator
Yes I take prednisolone steroids on a regular basis as they do help my breathing and improve my quality of life. I take no more the 2 a day (5mg tabs) and do not appear to suffer from any adverse side effects. I am so mush more energetic taking them and am less breathless.